Missouri, 2023Flash Flood in Missouri, May 16, 2023
May 16, 2023 · NWS PAH · 1 event in 1 county or zone
A complex of thunderstorms accompanied a compact but well-developed circulation center as it moved slowly east-northeast across southern Missouri. Precipitable water values were around 150 to 200 percent of normal, which led to heavy rainfall in the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms accompanied a compact but well-developed circulation center as it moved slowly east-northeast across southern Missouri. Precipitable water values were around 150 to 200 percent of normal, which led to heavy rainfall in the storms. The ground was already saturated from earlier supercell thunderstorms. Pockets of flash flooding were observed in the Ozark foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 15, 9:23 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, May 15, 9:23 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1023 PM CDT Mon May 15 2023
.UPDATE...
Issued at 1020 PM CDT Mon May 15 2023
Updated Aviation discussion for 06Z TAF Issuance.
&&
.SHORT TERM...(Tonight through Wednesday night)
Issued at 253 PM CDT Mon May 15 2023
Models show a surface low, currently sitting over extreme
northeast Oklahoma, moving over the PAH forecast area by 12z
Tuesday, then moving east away from our area by late Tuesday.
Isolated thunderstorms have developed along an associated warm
front across portions of southeast Missouri early this afternoon.
Showers and thunderstorms will continue to develop and become
more numerous and widespread this evening and overnight. The
highest PoPs will be across our western half of counties this
evening, and across the north half late tonight along the warm
front. As the low and associated cold front move into the PAH fa
by early Tuesday, the focus of highest PoPs will shift to our
eastern half of counties late Tuesday morning into Tuesday
afternoon. Dry conditions will return by Tuesday evening.
Precipitable water amounts in the 1.5 to 2 inch range means we
will continue to see very efficient rain makers, with very heavy
rainfall expected with thunderstorms. Isolated flooding will be
possible, especially in areas that have already received heavy
rainfall. The highest rainfall amounts through Tuesday will be
just west and north of our region, so any flood concerns should
not be widespread enough to issue any headlines for our counties
at this time.
Dry conditions will return by Tuesday evening as surface high
pressure builds southward over the Great Lakes region. Drier and
cooler air will filter into the PAH forecast area for Tuesday
night. Dew points will drop from the 60s today to the middle to
upper 50s by Wednesday. Highs Tuesday will be in the upper 60s
north to near 80 degrees south, then the drier air mass Wednesday
will allow temperatures to warm more efficiently into the upper
70s to lower 80s. Lows tonight will be well above normal in the
60s, then readings will drop back top more seasonable values
Tuesday night and Wednesday night in the 50s.
.LONG TERM...(Thursday through Monday)
Issued at 253 PM CDT Mon May 15 2023
Although there are still timing differences among the models, they
are in good agreement on the sequence of events in the long term.
Thursday will be mostly sunny and pleasant as high pressure passes
to our northeast. Highs will range from 75 to 80 with pleasant dew
points from 45 to 50. Thursday night will be cool with lows in the
50s.
Beyond that, a cold front will move southeast across our region
sometime in the Friday through Saturday time frame. The models have
not been consistent with the timing of this feature. The latest
model blend has pushed the frontal passage back to Saturday. In any
case, warmer south winds will develop ahead of the front Thursday
night or Friday. Highs Friday will be in the lower to mid 80s with
dew points rising to near 60.
Based on the latest nbm (model blend), precip chances will increase
Friday afternoon and especially Friday night. The duration of the
southerly return flow will not be long enough for much of an air
mass recovery. Dew points are forecast to be mostly in the upper 50s
ahead of the front. Some thunder is likely, but the potential for
intense convection appears limited at this time.
Saturday depends on the timing of the front. Based on the slower
trend of the models, pops are in the likely category for parts of
the area Saturday. A morning frontal passage is forecast, which
would not allow daytime heating to destabilize the atmosphere. Highs
are forecast to be in the 70s.
Sunday through Monday are forecast to be mostly sunny and pleasant
once again. A vigorous 500 mb trough will pass to our east, leaving
our region in a dry northwest flow. Daily highs will be in the mid
to upper 70s with lows in the 50s.
&&
.AVIATION...
Issued at 1020 PM CDT Mon May 15 2023
A warm front draped across the Ozarks will lift north across all
terminals tonight. A cold front will follow with its passage
across all terminals during the daytime Tuesday. Showers/storms
will be associated with both frontal passages, with the requisite
lowering of cigs/vsbys to MVFR/IFR restrictions. Rain chances
diminish after the cold fropa with restrictions improving
by/during the planning phase hours of the forecast tmrw evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 15, 2:18 PM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
318 PM CDT Mon May 15 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
318 PM CDT Mon May 15 2023 /418 PM EDT Mon May 15 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Thunderstorm chances will continue through tonight. Locally heavy
rainfall and lightning are the most likely hazards; however, an
isolated severe thunderstorm will be possible into this evening.
Localized damaging winds and marginally severe hail will be
possible in the strongest storms through this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorm chances continue through Tuesday morning. Locally
heavy rainfall and lightning are the most likely hazards; however,
a few strong storms will be possible bin the morning over the
Pennyrile.
There is a chance of thunderstorms Friday afternoon into early
Saturday. Locally heavy rainfall and lightning are the most likely
hazards at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of any severe weather hazards or flooding issues
are appreciated.
In the hours before
Local storm report, May 15, 6:25 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CDT MON MAY 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 9 NW BLOOMFIELD 36.98N 90.05W
05/15/2023 M1.75 INCH STODDARD MO BROADCAST MEDIA
GOLF BALL SIZED HAIL IN THE LEORA AREA OF
NORTHERN STODDARD COUNTY.
&&Special weather statement, May 15, 8:19 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
919 PM CDT Mon May 15 2023
MOZ107-160300-
Carter MO-
919 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of northern Carter
County through 1000 PM CDT...
At 918 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eminence, or 15 miles northwest of Van Buren, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Van Buren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3709 9122 3708 9111 3709 9106 3709 9102
3710 9101 3710 9096 3705 9096 3705 9078
3692 9079 3699 9122
TIME...MOT...LOC 0218Z 274DEG 24KT 3710 9127
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
YorkSpecial weather statement, May 15, 9:57 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
1057 PM CDT Mon May 15 2023
MOZ086-100-107-109-110-160445-
Butler MO-Carter MO-Wayne MO-Stoddard MO-Bollinger MO-
1057 PM CDT Mon May 15 2023
...Strong thunderstorms will impact portions of southern Bollinger,
northeastern Carter, Wayne, north central Butler and northwestern
Stoddard Counties through 1145 PM CDT...
At 1057 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saco to near Greenville to Ellsinore.
Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Shook around 1110 PM CDT.
Cascade around 1115 PM CDT.
Other locations in the path of these storms include Grassy, Lake
Wappapello State Park, Marble Hill, Advance, Puxico, Wappapello and
Leopold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3714 9078 3714 9076 3717 9076 3717 9074
3718 9074 3727 9073 3727 9055 3732 9055
3731 8987 3689 8987 3693 9078
TIME...MOT...LOC 0357Z 271DEG 28KT 3737 9041 3709 9041 3692 9072
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DWSpecial weather statement, May 15, 11:50 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Paducah KY
1250 AM CDT Tue May 16 2023
MOZ086-110-111-160615-
Stoddard MO-Bollinger MO-Scott MO-
1250 AM CDT Tue May 16 2023
...A strong thunderstorm will impact portions of south central
Bollinger, southwestern Scott and northeastern Stoddard Counties
through 115 AM CDT...
At 1250 AM CDT, Doppler radar was tracking a strong thunderstorm near
Advance, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bell City around 105 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3692 9001 3711 9000 3713 8982 3713 8976
3714 8970 3689 8969
TIME...MOT...LOC 0550Z 269DEG 21KT 3702 8993
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DWFlash Flood, Wayne
- When
- May 16, 12:15 AM CST to 4:00 AM CST
- Where
- Wayne County, 1.98 mi E of Piedmont to 2.14 mi ENE of Piedmont
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 37.175, -90.685
Parts of Dogwood Lane in Piedmont were washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Montana, May 16 to 22, 20232 deaths · $60,000 · 4 events
- Damaging Winds in Virginia, May 16, 20231 death · $3,000 · 60 kt wind · 13 events
- Tornado and Hail in Kentucky, May 16, 2023$96,000 · EF1 · 61 events
- Hail and Damaging Winds in North Carolina, May 16, 2023$182,000 · 1.25 in hail · 25 events
- Hail and Damaging Winds in Virginia, May 16, 2023$86,000 · 1.25 in hail · 31 events
- Flash Flood and Hail in Texas, May 16, 2023$250,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, May 16, 20231 injured · $51,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 16, 20231 injured · $25,000 · 1.75 in hail · 15 events
- Tornadoes and Damaging Winds in Virginia, May 16, 2023EF1 · 9 events
- Flood in Idaho, May 16 to 19, 2023$35,000 · 1 event
- Drought in Oklahoma, May 16 to 31, 202324 events
- Flash Flood and Hail in Tennessee, May 16, 20231 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089582.